Virginia, 2009Hail and Damaging Winds in Virginia, June 3, 2009
June 3, 2009 · NWS AKQ · 42 events in 18 counties and zones
Scattered severe thunderstorms in advance of a cold front produced large hail and damaging winds across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 42
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms in advance of a cold front produced large hail and damaging winds across portions of central and eastern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 3, 12:48 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 3, 12:48 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
148 PM EDT WED JUN 3 2009
.SYNOPSIS...
HIGH PRESSURE REMAINS OFF THE SOUTHEAST COAST THROUGH
TODAY...BRINGING CONTINUED SUMMERLIKE CONDITIONS TO THE AREA. A
SLOW MOVING COLD FRONT WILL DROP SOUTH INTO THE MID-ATLANTIC TONIGHT
THEN STALL OVER NORTHERN NORTH CAROLINA THURSDAY. LOW PRESSURE
TRACKS ALONG THE STALLED FRONT...THROUGH EASTERN NORTH
CAROLINA...LATE THURSDAY NIGHT AND FRIDAY. THE LOW MOVES OFFSHORE
FRIDAY NIGHT...FOLLOWED BY HIGH PRESSURE BUILDING OVER THE REGION
DURING THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CNVTN OVRNGT ACRS NRN VA TO LWR MD ERN SHR CONTG TO WKN AS AREA
MVS SLOLY NE. OTRW...DP LYRD L/MLVL SW FLO LEADS TO ANOTHER
SUMMERLIKE DAY. SFC DWPTS RMNG FM U50S TO M60S ACRS FA TDA...W/ HI
TEMPS REACHING THE L/M90S AWAY FM THE BAY/OCN (WHR 80S XPCTD). WL
GO PSNY N...MSNY S. WRT CNVTN...VA/MD CTYS IN SLGT RISK...XPCTG
AFTN/EVE CNVTN TO DVLP ACRS NRN HALF OF FA AS CDFNT APPROACHES FM
THE NNW...AND WK MLVL S/W CRSS THE RGN. ACRS SRN CTYS...ISLTD
CNVTN PSBL...BUT CAP SHOULD HOLD FOR MUCH OF THAT RGN.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
TRANSITION TO COOLER WX BEGINS TNGT. THREAT FOR SVR CNVTN CONTS
(ACRS VA/MD CTYS) ERY THIS EVE (UNTIL 02-04Z). MUCH OF THE FA
COULD BENEFIT FM SGFNT RA. CDFNT CONTS SE MVMNT THROUGH FA INTO
THU MRNG...STALLING INVOF CSTL NE NC BY LT THU (AFTN/EVE). LLVL
FLO TURNS NNE N OF THE BNDRY...RMNG SLY OVR NE NC. TEMP FCST
DIFFICULT...DUE TO EVENTUAL PLCMNT OF FNTL BNDRY. GENLY KPT
U70S/L80S XTRM SE VA/NE NC...U60S/M70S ELSW. LO PRES TRACKS NE ALG
FNTL...THROUGH NE NC LT THU NGT THROUGH FRI...LEADING TO HI PRBLTY
OF WDSPRD RA. CONTG MENTION OF T CLS TO TRACK OF LO PRES. LO TEMPS
M/U50S TO U60S THU NGT. HI TEMPS FRI FM THE U60S TO M70S.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
COLD FRONT AND LOW PRES FINALLY MOVE OFFSHORE LT FRI NIGHT. CHANCE
POPS CONTINUE THRU EARLY SAT...ESP ERN SXN...CONTG TO DCRS TO THE
CST ON SAT. WK SFC HI PRES BUILDS OVR FA DURG THE WKND...BRINGING
SEASONABLY WRM WX.
WILL HAVE A SERIES OF SHORTWAVE/LEE TROFS DEVELOPING AND MOVING
THRU NRN PORTIONS OF OUR FA. A COLD FRONT WILL THEN APPROACH THE
AREA FROM THE NW ON MON AND WILL DROP INTO CENTRAL VA ON
TUE...BRINGING ADDITIONAL CHANCES OF PRECIP. WILL CONTINUE TO
INCLUDE MENTION OF TS EACH AFTERNOON AND EVENING FOR TYPICAL
DIURNALLY DRIVEN CONVECTION.
HIGH TEMPS ON SAT WILL BE IN THE UPR 70S TO LWR 80S DUE TO LINGERING
CLOUD COVER AND N/NE FLOW BEHIND THE FRONT. HIGHS THEN WARM INTO THE
MID TO UPR 80S SUN THRU TUE UNDER S/SW FLOW (EXCEPT SLIGHTLY COOLER
AT THE BEACHES WITH AFTERNOON SEABREEZE DEVELOPMENT). LOW TEMPS FRI
NIGHT WILL BE IN THE UPR 50S N/NW TO NEAR 65 FAR SE...THEN LWR
60S N/NW TO NEAR 70 FAR SE SAT NIGHT THRU MON NIGHT.
&&
.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
ALL LOCATIONS CURRENTLY VFR BUT ACTIVITY STARTING TO ORGANIZE ON
RADAR ALONG A LINE FROM CHO SW TO CARROLL COUNTY WITH ISLOD CELLS
DVLPNG TO THE E OF THIS LINE. HAVE TRIED TO TIME ARRIVAL AT RIC WITH
TEMPO 19-23Z...HAVE CB IN OTHER TAFS. ALL SITES HAVE MVFR POSSIBLE
THIS AFT/EVE AS FRONT MOVES S. FRONT WILL STALL IN VCNTY OF VA/NC
OVERNIGHT AND HAVE MVFR CIG/VIS FOR ALL SITES OTHER THAN ECG.
THE FRONT WILL CONTINUE TO AFFECT THE FORECAST ARE THUR AND FRIDAY
CAUSING ADDITIONAL PRECIP WITH MFR/IFR XPCTD BOTH DAYS. THE FRONT
WILL MOVE S OF THE AREA FOR THE WEEKEND WITH ONLY SMALL CHC FOR
SHWRS...MAINLY TOWARD NC.
&&
.MARINE...
SINCE A COLD FRONT WILL REMAIN SEATED JUST NORTH OF VA FOR MOST OF
THIS MORNING AND AFTN...EXPECT SW/S FLOW TO CONTINUE AROUND 10 TO 15
KT ACROSS THE WATERS. AS THIS FRONT BEGINS TO DROP SOUTH OVR THE
WATERS LATER ON THU EXPECT WINDS TO SHIFT FROM THE S TO NNE. THERE
IS A GOOD CHANCE WATERS CUD SEE A LLVL SURGE IN WINDS FROM THE
NE...WHICH IS TYPICALLY UNDERDONE BY THE MDLS. SO HAVE BEEFED UP
WIND/SEAS DURING THIS TIME PERIOD...BUT THUS FAR HAVE KEPT CONDS
JUST SHY OF SCA. STILL SOMEWHAT EARLY IN THE GAME AND A BIT OF A
TOUGH CALL TO PUT UP HEADLINES AT THIS POINT.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&
SYNOPSIS...ALB
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...ALB/JRL
AVIATION...CY
MARINE...SMF
Hazardous weather outlook, Jun 3, 7:08 AM EST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
808 AM EDT WED JUN 3 2009
MDZ021>025-VAZ048-049-064-074>077-041215-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-CAROLINE-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-
808 AM EDT WED JUN 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD
FRONT DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. ANY
THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME
SEVERE... CAPABLE OF PRODUCING DAMAGING WIND GUSTS AS WELL AS
LARGE HAIL.
THUNDERSTORMS ARE EXPECTED TO TRACK EAST OR SOUTHEAST AROUND 10 TO
15 MPH. THIS RELATIVELY SLOW MOVEMENT WILL ALSO ALLOW FOR A
HEIGHTENED RISK FOR HEAVY RAINFALL AND LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 AND 9 PM TODAY.
VAZ060>063-065>073-078>100-041215-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-MECKLENBURG-LUNENBURG-
NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
808 AM EDT WED JUN 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD
FRONT AFTER 4 PM THIS AFTERNOON AND CONTINUE INTO THE EVENING
HOURS. ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO
BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS AS WELL
AS LARGE HAIL.
THUNDERSTORMS ARE EXPECTED TO TRACK EAST OR SOUTHEAST AROUND 10 TO
15 MPH. THIS RELATIVELY SLOW MOVEMENT WILL ALSO ALLOW FOR A
HEIGHTENED RISK FOR HEAVY RAINFALL AND LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED DURING THE LATE AFTERNOON AND
EVENING HOURS TODAY.
ANZ630>633-650-652-654-656-658-041215-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
808 AM EDT WED JUN 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ012>017-030>032-102-041215-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
808 AM EDT WED JUN 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA AND THE NORTHERN OUTER
BANKS OF NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HURLEY
In the hours before
Special weather statement, Jun 3, 12:30 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
130 PM EDT WED JUN 3 2009
NCZ017-102-031800-
EASTERN CURRITUCK NC-WESTERN CURRITUCK NC-
130 PM EDT WED JUN 3 2009
...STRONG THUNDERSTORM MOVING ACROSS NORTHERN CURRITUCK COUNTY...
AT 127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL CURRITUCK COUNTY...OR OVER
SOUTHERN KNOTTS ISLAND...MOVING NORTHEAST AT 10 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR CURRITUCK NATIONAL WILDLIFE REFUGE AT 140
PM EDT. THIS STORM IS AFFECTING NORTHERN CURRITUCK SOUND...AND WILL
MOVE INTO THE COASTAL WATERS JUST SOUTH OF THE VIRGINIA-NORTH
CAROLINA BORDER AROUND 145 PM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THIS STORM. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.
SAMMLER
Special weather statement, Jun 3, 12:43 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
143 PM EDT WED JUN 3 2009
VAZ079-087-088-092-031845-
BRUNSWICK VA-GREENSVILLE VA-SOUTHAMPTON VA-SUSSEX VA-
143 PM EDT WED JUN 3 2009
...STRONG THUNDERSTORMS MOVING ACROSS NORTHERN GREENSVILLE AND
SOUTHEAST BRUNSWICK COUNTIES...
AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 14 MILES SOUTHWEST OF WAVERLY TO 21 MILES
SOUTHWEST OF EMPORIA...OR FROM 13 MILES SOUTHWEST OF DISPUTANTA TO 12
MILES SOUTHEAST OF BRODNAX...MOVING NORTHEAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...WAVERLY AROUND 230 PM EDT AND EMPORIA
AROUND 245 PM EDT.
WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
TORRENTIAL RAINFALL COULD CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE
AREAS...ESPECIALLY ACROSS NORTHERN GREENSVILLE AND SOUTHWEST SUSSEX
COUNTIES.
WRS
Special weather statement, Jun 3, 1:28 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
228 PM EDT WED JUN 3 2009
VAZ073-083-084-090-031930-
GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN VA-NEW KENT VA-
228 PM EDT WED JUN 3 2009
...STRONG THUNDERSTORM MOVING INTO GLOUCESTER COUNTY...
AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORGE...MOVING EAST AT 10 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR YORK RIVER STATE PARK AT 235 PM EDT...
GRESSIT AT 245 PM EDT...ALLMONDSVILLE AT 250 PM EDT...ADNER AT 310 PM
EDT...AND ARK AT 315 PM EDT.
WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
TORRENTIAL RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
WRS
Special weather statement, Jun 3, 1:31 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
231 PM EDT WED JUN 3 2009
VAZ076>078-031930-
LANCASTER VA-NORTHUMBERLAND VA-RICHMOND VA-
231 PM EDT WED JUN 3 2009
...STRONG THUNDERSTORM MOVING ACROSS THE AREA...
AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF KILMARNOCK...OR ABOUT OVER
ROBLEY...MOVING EAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
BELLE ISLE STATE PARK AT 240 PM EDT...SOMERS AT 250 PM EDT...
NUTTSVILLE AT 300 PM EDT...MOLLUSK AT 310 PM EDT...LIVELY AT 320 PM
EDT...ALFONSO AT 325 PM EDT.
EXPECT SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH
OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
RAINFALL RATES OF ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.
44
Special weather statement, Jun 3, 1:33 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
233 PM EDT WED JUN 3 2009
NCZ017-102-VAZ098-031930-
EASTERN CURRITUCK NC-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
233 PM EDT WED JUN 3 2009
...STRONG THUNDERSTORMS MOVING ACROSS CURRITUCK COUNTY AND SOUTHERN
SECTIONS OF VIRGINIA BEACH...
AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 15 MILES NORTHEAST OF CURRITUCK TO
CURRITUCK...OR FROM 15 MILES SOUTH OF VIRGINIA BEACH OCEANFRONT TO
CURRITUCK...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...CURRITUCK AROUND 240 PM EDT. THESE STORMS WILL ALSO AFFECT
SOUTHERN PORTIONS OF VIRGINIA BEACH...INCLUDING KNOTTS ISLAND...AND
NORTHERN CURRITUCK COUNTY.
WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
TORRENTIAL RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
WRS
Special weather statement, Jun 3, 1:53 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
253 PM EDT WED JUN 3 2009
VAZ048-049-031945-
FLUVANNA VA-LOUISA VA-
253 PM EDT WED JUN 3 2009
...STRONG THUNDERSTORM MOVING INTO FLUVANNA COUNTY...
AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF PALMYRA...MOVING EAST AT 15 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR LAKE MONTICELLO...AND...NAHOR
AT 325 PM EDT...CUNNINGHAM AT 330 PM EDT...UNION MILLS AT 335 PM
EDT...WILDWOOD AT 340 PM EDT...TROY AT 345 PM EDT.
WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
TORRENTIAL RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
WRS
Event by event
31 hail, 9 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Greensville
- When
- June 3, 1:54 PM EST
- Where
- Greensville County, 2.61 mi ENE of Skippers
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.640, -77.510
Trees were downed near Skippers.
Thunderstorm Wind, Isle of Wight
- When
- June 3, 2:22 PM EST
- Where
- Isle of Wight County, 2.21 mi W of Magnet
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.980, -76.740
Trees were downed in Comet and Moonlight.
Hail, Lancaster
- When
- June 3, 2:40 PM EST
- Where
- Lancaster County, 0.69 mi S of Kilmarnock
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.710, -76.380
Golf ball size hail was reported.
Funnel Cloud, James City
- When
- June 3, 2:53 PM EST
- Where
- James City County, 0.55 mi E of Norge
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.370, -76.770
Funnel cloud was reported. There were 3 reports from the same area.
Hail, Essex
- When
- June 3, 3:00 PM EST
- Where
- Essex County, Tappahannock Arpt
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.920, -76.870
Golf ball size hail was reported.
Funnel Cloud, James City
- When
- June 3, 3:08 PM EST
- Where
- James City County, 0.69 mi N of Ewell
- Reported by
- Public
- Coordinates
- 37.340, -76.750
Funnel cloud receded back into cloud as it moved toward the York River.
Thunderstorm Wind, James City
- When
- June 3, 3:15 PM EST
- Where
- James City County, 3.91 mi E of Norge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.380, -76.710
Trees were downed on Riverview Road.
Thunderstorm Wind, Northampton
- When
- June 3, 3:20 PM EST
- Where
- Northampton County, 0.55 mi E of Cape Charles
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.270, -76.010
Trees were downed on Plum Street and also Robin Road in Cheriton area.
Hail, Northampton
- When
- June 3, 4:00 PM EST
- Where
- Northampton County, 0.55 mi E of Cape Charles
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.270, -76.010
Penny size hail was reported.
Hail, King William
- When
- June 3, 5:10 PM EST
- Where
- King William County, 1.64 mi W of Enfield
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.730, -77.230
Nickel size hail was reported.
Hail, Chesapeake (C)
- When
- June 3, 5:16 PM EST
- Where
- Chesapeake (C) County, 0.89 mi SW of Great Bridge
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 36.710, -76.240
Penny size hail was reported.
Hail, Hanover
- When
- June 3, 5:16 PM EST
- Where
- Hanover County, 1.76 mi SE of Peaks
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.700, -77.360
Golf ball size hail was reported.
Hail, Hanover
- When
- June 3, 5:20 PM EST
- Where
- Hanover County, 2.34 mi SSE of Elmont
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.690, -77.480
Quarter size hail was reported.
Hail, Henrico
- When
- June 3, 5:20 PM EST
- Where
- Henrico County, 1.29 mi ESE of Glen Allen
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.660, -77.480
Golf ball size hail was reported.
Hail, Hanover
- When
- June 3, 5:20 PM EST
- Where
- Hanover County, 1.29 mi ESE of French Hay
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.670, -77.410
Penny size hail was reported.
Hail, Hanover
- When
- June 3, 5:20 PM EST
- Where
- Hanover County, 2.14 mi NW of Rural Pt
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.690, -77.360
Penny size hail was reported at Tarlton Drive.
Hail, Hanover
- When
- June 3, 5:30 PM EST
- Where
- Hanover County, 1.29 mi ESE of Ashland Hanover Arpt
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.690, -77.410
Golf ball size hail was reported at Milestone Drive.
Hail, Henrico
- When
- June 3, 5:34 PM EST
- Where
- Henrico County, 2.19 mi W of West End Manor
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 37.650, -77.570
Ping pong size hail was reported.
Hail, Hanover
- When
- June 3, 5:34 PM EST
- Where
- Hanover County, 0.55 mi E of Peaks
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.720, -77.370
Quarter size hail was reported at Route 301 and Peaks Road.
Hail, Henrico
- When
- June 3, 5:35 PM EST
- Where
- Henrico County, 0.55 mi E of Short Pump
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.650, -77.610
Penny size hail was reported at Gayton Road and Pump Road.
Hail, Henrico
- When
- June 3, 5:40 PM EST
- Where
- Henrico County, 1.64 mi E of Short Pump
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.650, -77.590
Half dollar size hail was reported.
Hail, Henrico
- When
- June 3, 5:43 PM EST
- Where
- Henrico County, 1.64 mi E of Short Pump
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.650, -77.590
Nickel size hail was reported near the Innsbrook area.
Hail, Henrico
- When
- June 3, 5:44 PM EST
- Where
- Henrico County, 0.69 mi S of Glen Allen
- Measured
- 1.75 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.660, -77.500
Golf ball size hail was reported. Hail broke windshield in Innsbrook area.
Hail, Caroline
- When
- June 3, 5:45 PM EST
- Where
- Caroline County, 2.64 mi NE of Corbin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.230, -77.350
Quarter size hail was reported at Route 17 and Maryton Road.
Hail, Goochland
- When
- June 3, 5:45 PM EST
- Where
- Goochland County, 1.64 mi E of Manakin
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.600, -77.670
Penny size hail was reported just east of Route 288 and Patterson Road.
Thunderstorm Wind, Hanover
- When
- June 3, 5:46 PM EST
- Where
- Hanover County, 1.78 mi ESE of Ashland Hanover Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.690, -77.400
Hail, Chesterfield
- When
- June 3, 5:48 PM EST
- Where
- Chesterfield County, 0.88 mi SE of Chesterfield Co Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.390, -77.510
Nickel size hail was reported at Ironbridge Road and Route 288.
Hail, Henrico
- When
- June 3, 5:49 PM EST
- Where
- Henrico County, 1.09 mi W of West End Manor
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.650, -77.550
Quarter size hail was reported at Broad Street and Cox Road.
Hail, Powhatan
- When
- June 3, 5:50 PM EST
- Where
- Powhatan County, 1.76 mi SE of Subletts
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.560, -77.750
Nickel size hail was reported.
Hail, Henrico
- When
- June 3, 5:50 PM EST
- Where
- Henrico County, 1.29 mi ESE of Glen Allen
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.660, -77.480
Golf ball size hail was reported.
Hail, Chesterfield
- When
- June 3, 5:55 PM EST
- Where
- Chesterfield County, 1.49 mi SSW of Chesterfield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.350, -77.530
Quarter size hail was reported.
Hail, Chesterfield
- When
- June 3, 5:55 PM EST
- Where
- Chesterfield County, Chester
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.350, -77.450
Penny size hail was reported.
Hail, Richmond
- When
- June 3, 5:56 PM EST
- Where
- Richmond County, 45.27 mi WSW of Wellford
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.530, -77.470
Nickel size hail was reported.
Hail, Prince George
- When
- June 3, 6:00 PM EST
- Where
- Prince George County, 0.88 mi NW of Jefferson Park
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.260, -77.340
Quarter size hail was reported.
Thunderstorm Wind, Henrico
- When
- June 3, 6:10 PM EST
- Where
- Henrico County, 0.55 mi E of Short Pump
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.650, -77.610
Large tree was downed across the road.
Hail, Goochland
- When
- June 3, 6:28 PM EST
- Where
- Goochland County, 3.87 mi WNW of Hadensville
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.860, -78.060
Nickel size hail was reported south of Route 250 on Route 605.
Hail, Goochland
- When
- June 3, 6:30 PM EST
- Where
- Goochland County, 2.81 mi ENE of Galedonia
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.830, -78.070
Penny size hail was reported at Route 605, 4 miles south of Route 250.
Thunderstorm Wind, Louisa
- When
- June 3, 6:35 PM EST
- Where
- Louisa County, 1.77 mi WSW of Frederick Hall
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.970, -77.850
Several trees were downed in the southeast part of the county.
Hail, Hanover
- When
- June 3, 6:53 PM EST
- Where
- Hanover County, Ashland
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.750, -77.480
Nickel size hail was reported.
Hail, Hanover
- When
- June 3, 6:53 PM EST
- Where
- Hanover County, 1.78 mi WNW of Ashland
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.760, -77.510
Nickel size hail was reported.
Thunderstorm Wind, Hampton (C)
- When
- June 3, 7:00 PM EST
- Where
- Hampton (C) County, 3.83 mi NNE of Ft Monroe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.050, -76.290
Large tree was downed on Convention Drive. Also, numerous large tree limbs were downed at the intersection of Murray Avenue and Bush Street.
Thunderstorm Wind, Hanover
- When
- June 3, 7:00 PM EST
- Where
- Hanover County, 0.69 mi S of Montpelier
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.810, -77.680
Several trees were downed across western portion of the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in California, June 3, 20092 deaths · 8 injured · $126,000 · 1 in hail · 5 events
- Tornado and Hail in Virginia, June 3, 20091 death · $300,000 · EF1 · 46 events
- Flash Flood and Hail in North Carolina, June 3, 20091 death · $2.0 million · 1 in hail · 13 events
- Tornado and Hail in Texas, June 3, 20091 death · $6,000 · EF0 · 6 events
- Lightning Strike in California, June 3, 20091 death · 1 event
- Flash Flooding and Hail in Arkansas, June 3, 2009$197,000 · 1.75 in hail · 15 events
- Flash Flood and Damaging Winds in Arkansas, June 3, 2009$100,000 · 54 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, June 3, 2009$64,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Louisiana, June 3, 2009$40,000 · 58 kt wind · 13 events
- Hail and Damaging Wind in Tennessee, June 3, 2009$50,000 · 1.75 in hail · 4 events
- Damaging Winds in Virginia, June 3, 2009$38,000 · 60 kt wind · 2 events
- Hail and Damaging Winds in Virginia, June 3, 2009$2,000 · 1 in hail · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184507, 184511, 184465, 184463, 184466, 184464, 184514, 184519, 184467, 184470, 184468, 184529, 184471, 184472, 184480, 184481, 184477, 184473, 184474, 184479, 184476, 184475, 184482, 184487, 184489, 184517, 184484, 184488, 184493, 184497, 184494, 184498, 184485, 184492, 184524, 184495, 184502, 184521, 184496, 184503, and more.